Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS Missoula, MT

August 24, 2022Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 24, 2022, 6:23 PM PDT for Idaho County, Idaho. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2022, 6:23 PM PDT (01:23 UTC)
Expired
Aug 24, 2022, 7:00 PM PDT
In force
37 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Idaho County, ID

The radar

The Missoula radar (KMSX), 71 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS55 KMSO 250123
SVRMSO
IDC049-250200-
/O.NEW.KMSO.SV.W.0073.220825T0123Z-220825T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
623 PM PDT Wed Aug 24 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northeastern Idaho County in central Idaho...

* Until 700 PM PDT.

* At 623 PM PDT, a severe thunderstorm was located 22 miles west of
  Victor, or 25 miles northwest of Hamilton, moving north at 25 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4663 11453 4662 11446 4664 11437 4634 11445
      4630 11469 4659 11483
TIME...MOT...LOC 0123Z 175DEG 21KT 4641 11463 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
1 follow-up statement
632 
WWUS55 KMSO 250154
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
654 PM PDT Wed Aug 24 2022

IDC049-250204-
/O.EXP.KMSO.SV.W.0073.000000T0000Z-220825T0200Z/
Idaho ID-
654 PM PDT Wed Aug 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IDAHO COUNTY WILL
EXPIRE AT 700 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4663 11453 4662 11446 4664 11437 4634 11445
      4630 11469 4659 11483
TIME...MOT...LOC 0154Z 175DEG 21KT 4641 11463 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:16 PM PDT, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 24, 12:16 PM PDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
116 PM MDT Wed Aug 24 2022

.DISCUSSION...A very moist and unstable atmosphere exists over the
Northern Rockies today. Thunderstorms are expected through the
afternoon and evening across much of north central Idaho, but
especially across western Montana, where thunderstorms will be
most numerous and pack the most punch. The main threat from storms
continues to be the high water content available in the
atmosphere, which lends to heavy downpours and areas of heavy
rainfall leading to potential flash flooding. As such, a Flash
Flood Watch now exists for all of western Montana (west of the
Continental Divide). While storms are still possible across north
central Idaho, flash flooding doesn't appear to be as much of a
threat, and thus, no watches are in place at the time of this
discussion.

Storms look like they could last well into the overnight hours and
into Thursday morning. By Thursday afternoon, another round of
storms with equal potential for heavy rain and localized flooding
will once again exist. The area with the highest confidence in
this occurring is northwest Montana, but additional areas could
also be added to this threat as time passes. No matter what,
prepare for an unsettled, stormy, and potentially rainy day for
most of the region.

An additional day of scattered storms will one again be possible
on Friday, but overall conditions are going to begin to dry out.
Winds will increase on Saturday, and combined with drying humidity
(particularly across extreme southwest Montana), the threat for
increased fire danger will exist.

Sunday through the middle of next week will see the return of the
high pressure ridge, as well as the return of above-normal
temperatures.

&&

.AVIATION...Periods of showers and thunderstorms will be common
into Thursday, especially across western Montana. Afternoon and
evening hours will be favored times for the most widespread
activity but scattered nocturnal convection is likely given the
proximity of the upper low. Heavy rain, gusty outflow winds, and
small hail are possible for all terminals in the Northern Rockies.
Lightning and decreased visibility under thunderstorm cores will
be the biggest impacts to aviation. Storms will also obscure
terrain at times. Thunderstorms will decrease by about 25/0600Z
but scattered activity will continue into early Thursday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...None.
&&

In the hours before

Local storm report, Aug 24, 3:39 PM PDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             7.4 NW ANACONDA         46.17N 113.09W
08/24/2022  E0.75 INCH       DEER LODGE         MT   COCORAHS

            SOME STONES AS LARGE AS .75 INCH, BUT MOST
            STONES CLOSER TO .40 INCH.

&&

KS
Special weather statement, Aug 24, 4:39 PM PDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
539 PM MDT Wed Aug 24 2022

MTZ005-006-250030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
539 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of central Ravalli
County through 630 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 17 miles south of Hamilton, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail. Heavy
         downpours also likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Darby, Conner, Charlos Heights and Como.

This includes Highway 93 S between mile markers 19 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4587 11420 4607 11432 4623 11394 4609 11386
      4595 11374
TIME...MOT...LOC 2339Z 252DEG 31KT 4599 11424

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:21 PM PDTSpecial Weather StatementMSOClearwater39 min
Aug 24, 9:02 PM PDTSpecial Weather StatementMSOClearwater43 min
Aug 25, 1:31 PM PDTSpecial Weather StatementMSOShoshone59 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.